Medical Specialty >> Gynecology

Doctors Lounge - Gynecology Answers

Back to Gynecology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/14/2017.

Forum Name: Obstetrics

Question: possible pregnancy?


 introuble - Sat Mar 20, 2004 3:56 pm

my to be wife and i are used to contraception by the method of withdrawal. usually it works well enough but this time we are worried. the full details are as follow

we had unprotected sex, today, on the first day of her period, about seven hours after beelding began. her periods are usually 4 to 5 days long with the entire menstrual cycle being 30 days long.
as far as we undertand the relationship between the time of ovulation and menstruation is not necessarily linear, i.e., there is still a slim possiblity that a preganacy may result out of this misadventure, for sperms can apparently live for five days inside the cervix and it is possible for her to ovulate that early after this period, i.e. within four or five days of the first day of bleeding.

i would like to know if this understanding is correct or not.

further we understand that there are four methods of emergency contraception, we do not want to get into the Intrauterine devices for they seem quite daunting and complicated. so, as regards the other three is RU486 available outside of the United States, if so under what names, and what are its side effects as different from the other two sorts of emergency oral contraception.
these two we understand to be the simple progeston pill and the combination oestrogen-progeston pill, both of which act to alleviate hormone levels thus preventing the uterine walls from emplanting the fertilized egg / zygote. is this understanding accurate if so is there any reason to be anxious about longterm side effects, can sterility be an outcome? further is it true that the progeston only pill causes less nausea and vomiting than the combination.
most importantly how soon must these pills be administered?
and of most significance, can anyone recommend the best companies which produce this drug for the Indian markets for most information online refers to american brand names such as Plan-B which are unavailable in india.

we would be grateful to prompt responses.
we are both students and cannot affors any such 'mishap' at this time of our lives

gratefully anticipating all advice and counsel
(possibly) in touble

     Dr. Yasser Mokhtar - Sat Mar 20, 2004 11:25 pm

    User avatar Dear Possibly in trouble,

    i don't think it is possible for pregnancy to occur if intercourse occurs during menstruation.

    Thank you very much for using our website https://doctorslounge.com and i hope that this information helped.

    Yasser Mokhtar, M.D.

    | Check a doctor's response to similar questions

    Are you a Doctor, Pharmacist, PA or a Nurse?

    Join the Doctors Lounge online medical community

    • Editorial activities: Publish, peer review, edit online articles.

    • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

    Doctors Lounge Membership Application

    Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us